I started a series of three drugs for my Hep c this week. My question is can the drugs themselves be passed through sexual intercourse. Either regular of oral. The nurse we saw to show how to take them was not sure but said she would not take a chance. I take Interferon, telaprivir, and incevick.
Pregnancy: Use with Ribavirin and Peginterferon Alfa
Ribavirin may cause birth defects and/or death of the exposed fetus. Extreme care must be taken to avoid pregnancy in female patients and in female partners of male patients. Ribavirin therapy should not be started unless a report of a negative pregnancy test has been obtained immediately prior to initiation of therapy.
Because Incivek must be used in combination with peginterferon alfa and ribavirin, the contraindications and warnings applicable to those drugs are applicable to combination therapy. Female patients of childbearing potential and their male partners as well as male patients and their female partners must use 2 effective contraceptive methods during treatment and for 6 months after all treatment has ended. Female patients should have monthly pregnancy tests during treatment and during the 6-month period after stopping treatment. Extreme care must be taken to avoid pregnancy in female patients and in female partners of male patients as significant teratogenic and/or embryocidal effects have been demonstrated in all animal species exposed to ribavirin [see Contraindications (4) and Use in Specific Populations (8.1)]. Refer also to the prescribing information for ribavirin.
I am sorry i should have made myself clearer. What I am asking is can the drugs cause any problems for my wife. We are past the age where pregnancy is an issue. I want to know if she can get any of the side affects like i am. So far i have had very little but it has been only three days since i started them. She has her own health issues and i do not want to add to them.
I've not heard of any studies on this but it sounds extremely unlikely to me. What IS likely is that your sided effects will affect her indirectly. Most people on this form of tx become very sick from the drugs and that in itself places lots of extra burdens on their family members. Everybody responds a little differently, although generally either being older (past 50) or having cirrhosis will make you more likely to have worse side effects. I hope you are one of the lucky ones, but its a good idea to be prepared for bad sx and hope you don't actually get them.
I started triple tx at age 58 with 10 years of cirrhosis already behind me, and I have to admit: I was a serious burden on my poor husband while I was treating. The Incivek and fat combo made me extremely nauseated and after about 6 or 7 days I could not keep it down and had to start Ondanesetron to keep from throwing up the pills. I didn't sleep well at night and that kept him awake a lot too. I was too sick to do my normal household chores and too sick to drive a car (I was very unsafe behind the wheel due to a serious inability to stay alert and focused). My husband had to do all the shopping and had to drive me out for all doctor visits, blood tests and even pharmacy visits. I needed help remembering my pills and help keeping up my motivation in the face of the intense nausea. I was quite irritable a lot of the time and often had to withdraw just to avoid being unpleasant. My husband was amazing in his strength and ability to support me through a long 48 weeks of treatment, but I know it was really a huge burden on him. These are the kinds of things your wife might experience. Oh, and once your system is fully saturated with the drugs, you probably won't be feeling that much interest in sex either. I found it hard to think of sex when
working hard at keeping down the pills and when my lower intestines were bloated and making horrible noises due to all the fat intake. My guts were so loud that even my cat wouldn't sleep with me - he'd come snuggle up for a few minutes then leap up,
looking terrified at the sounds coming from my belly. He generally wouldn't come back. My husband wasn't so easily frightened but the noise was loud enough to disturb his sleep and I often just went out to try sleeping on the couch so as not to disturb him as much. Things quieted down after the Incivek part was done but I still was very restless and hard to sleep with until well after tx ended. Try to warn your wife of these possibilities. Not everyone gets so sick from the drugs but I don't remember hearing of anyone getting through this triple tx without periods of getting so irritable that they needed to withdraw to protect their partner from the bad moods. Make sure she knows about that so she doesn't take it personally. Be prepared to ask for Ondanesetron ASAP at the first sign of nausea, as that can increase really rapidly and it's really bad to miss any doses of the Incivek - it really messes with your odds of beating the virus. If you are going through all the difficulties of triple tx you really don't want anything to undermine your odds of success! Btw, this last tx was my third treatment but my first triple tx, and it did work. I achieved SVR! I wish you very good luck too.
Thanks for the comments. I think the worst is that i might pass the drugs along to her and that in itself could make her sick. I am one of the lucky ones as i have had Hep-c for probably 40 years and after a biopsy they found no cirrhosis what so ever. My liver enzymes go up and down but it seems not to have caused any real damage. I am having only mild stomach upset from the drugs and no trouble sleeping. I am finding some foods o be harder eating than before the drugs. I am irritable when i don't feel well so i stay by myself as much as i can. It wears off pretty quick so that's not so bad. This is my first time being treated so i'll just have to take what comes and make the best of it. Thanks to all who offered help and good luck to you also.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.